Ask the Experts - Bone Disease in Renal Transplant Recipient?
A 23-year-old renal transplant recipient, maintained for 5 years on cyclosporine, azathioprine, and prednisone, is facing a return to dialysis. A few months ago I discontinued corticosteroids because of decalcification of his bones. He has very bad bone pain and I am afraid he is about to start fracturing his entire skeleton. What can I possibly do for him?
Bone pain and bone disease occur relatively frequently within several years posttransplantation. Risk factors for bone disease include pre-existing bone disease, posttransplant persistent hyperparathyroidism, and immunosuppression with steroids and cyclosporine (CsA). Glucocorticoids have been implicated in osteoporosis as well as osteonecrosis in humans, while CsA has been associated with increased bone remodeling and significant bone loss. Various studies have addressed the changes in bone pathology that occur after renal transplantation. In a recent study of 57 renal transplant recipients it was found that bone turnover and bone volume decreased with time. These factors correlated with the cumulative dose of corticosteroids. A significant number of patients also had osteomalacia in the presence of absence of vitamin D deficiency, which they attributed to vitamin D resistance.
Calcitonin and bisphosphonates have been used as antiresorptive agents to decrease bone loss in corticosteroid-induced osteoporosis. A study of postmenopausal women with osteoporosis showed that treatment with 10 mg of alendronate was more effective than 200 IU of calcitonin in suppressing bone turnover and improving bone density of the lumbar spine, femoral head, and trochanter. In a randomized, placebo-controlled trial of alendronate for treatment of patients on maintenance corticosteroids (> 7.5 mg prednisone daily) with glucocorticoid-induced osteoporosis, alendronate at doses of 5 mg and 10 mg significantly increased bone mineral density and there was a trend toward lower fracture rate.
This patient most likely has developed bone disease as a complication of immunosuppressive therapy. It is difficult to say how much contribution there is from pretransplant bone pathology. However, with declining renal function, secondary hyperparathyroidism may also be playing an important role. In this patient, it would be important to check the biochemical parameters including Ca, PO, parathyroid hormone, and vitamin D. In addition to providing the daily recommended doses of Ca and vitamin D for treatment of osteoporosis, treatment with antiresorptive agents would be helpful. The data seem more impressive with bisphosphonates than with calcitonin, especially in postmenopausal women. Both oral bisphosphonates and intermittent intravenous bisphosphonates have been used in corticosteroid-induced osteoporosis to prevent further loss and improve bone density.